New Warnings About Powdered Caffeine

POSTED BY: Josh Overholser
Monday, July 21, 2014 - 04:59 PM
Caffeine Powder

Following the death of a central Ohio teenager, more warnings are now being issued about the use of powdered caffeine.

Many of us like to have a cup of coffee in the morning or a caffeinated beverage to give us an extra boost, but recently energy drinks and now even caffeine powder have become increasingly popular.  With the powdered substance, especially, it doesn't take much to cause problems.

"The dose is 1/16th of a teaspoon, and I wouldn't even hardly know how to measure that out, so I hope they send a measuring thing," said Dr. Vicki Whitacre, the Medical Director for the Zanesville-Muskingum County Health Department.  "The other thing is people even confuse teaspoon and tablespoon, and 1/16th of a tablespoon might kill you.  It's very highly concentrated."

Just one teaspoon could contain as much as 3,200 milligrams of caffeine, a potentially lethal dose equivalent to 25 cups of coffee.  The products are appealing to teens, but many don't realize the overdose potential.  Symptoms include rapid heart beat, seizures, vomiting and disorientation.

"It's like anything else," Whitacre said.  "One or two cups of coffee a day probably isn't going to hurt you if you have no liver disease or no kidney disease.  But if you are going to do more than that, just like more than three or four pops a day, you're going to get into trouble.  It's the same with everything in our lives.  You have to do it in moderation."

Because pure caffeine is marketed as a dietary supplement, it is not regulated by the FDA.
 


For the best experience, use one of the following browsers:      Mozilla Firefox | Google Chrome | Apple Safari
Follow Us:  WHIZ-TV      Z92 Radio      AM1240      @WHIZnewscom      @WHIZweather      @Z92Radio
Share: